Texas, 2010

Heat in Texas, May 5, 2010

May 5, 2010 · NWS EWX · 1 event in 1 county or zone

Dry, sunny weather led to high temperatures near 100 degrees in southern Val Verde county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Dry, sunny weather led to high temperatures near 100 degrees in southern Val Verde county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 5:45 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 5, 5:45 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT WED MAY 5 2010

.AVIATION...
SHALLOW MOISTURE WILL RETURN TO SOUTH CENTRAL TEXAS OVERNIGHT
INTO THURSDAY. EXPECT PATCHY 3-5SM BR FEW-SCT003-006 BETWEEN 08Z
AND 15Z SE OF THE ESCARPMENT. OTHERWISE, VFR SKIES FEW250 WILL
PREVAIL. S TO SE WINDS 8 KTS OR LESS WILL INCREASE TO 10 TO 20 KTS
THURSDAY WITH SOME GUSTS UP TO 25 KTS IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT WED MAY 5 2010/

DISCUSSION...
PATCHY FOG MAY DEVELOP LATE TONIGHT OVER OUR SOUTHEAST CORRIDOR
AS RADIATIVE/ADVECTIVE PROCESSES TAKE OVER IN MOIST SOUTHERLY LOW
LEVEL FLOW. ANOTHER VERY WARM..HUMID DAY IS IN STORE FOR THURSDAY
AS A MOIST SOUTHERLY FLOW CONTINUES. LOW CLOUDS WILL FORM OVERNIGHT
THURSDAY INTO EARLY FRIDAY MORNING..TAPPING GULF MOISTURE. A COLD
FRONT ENTERING THE TEXAS PANHANDLE THURSDAY EVENING WILL EASE INTO
SOUTH CENTRAL TEXAS LATE FRIDAY AFTERNOON/FRIDAY EVENING. WILL
INTRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT
WITH THE FRONT. THE WEAKENING FRONTAL ZONE WILL BECOME STATIONARY
SATURDAY ALONG THE NORTHERN AND EASTERN PORTIONS OF THE REGION AS
SOUTHEAST FLOW BRIDGES THE FRONT OVER WESTERN PORTIONS. A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUE IN VICINITY OF THE
FRONT. SOUTHERLY FLOW AND VERY WARM HUMID WEATHER WILL RESUME
SUNDAY WITH HIGHS NEAR 90 EXCEPT MID TO UPPER 90S SOUTHWEST. BY
MONDAY..A FEW ISOLATED SHOWERS MAY FORM FROM UPLIFT ALONG THE LOW
LEVEL JET OVER THE EASTERN HILL COUNTRY..OTHERWISE CLOUDY MORNING
BECOMING PARTLY CLOUDY..VERY WARM AND HUMID MONDAY AFTERNOON.
AN ATTENDANT DRY LINE WILL PUSH INTO FAR WESTERN PORTIONS OF THE
CWA NEXT TUESDAY BUT A STRONG SOUTHWESTERLY CAP (SUBSIDENT SOUTHWEST
WINDS ALOFT) ALOFT WILL KEEP ACTIVITY FROM INITIATING. A FEW SHOWERS
MAY DEVELOP OVER EASTERN PORTIONS OF THE CWA DUE TO LOW LEVEL
MOISTURE CONVERGENCE OFF THE GULF. CONTINUED WARM AND HUMID TUESDAY
WITH HIGHS RANGING FROM NEAR 90 HILLS TO NEAR 100 EXTREME SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  94  72  94  69 /   0   0  -   10  20
AUSTIN BERGSTROM INTL AIRPORT  58  93  69  94  68 /   0   0  -   10  20
NEW BRAUNFELS MUNI AIRPORT     61  94  69  93  69 /   0   0  -   10  20
BURNET MUNI AIRPORT            62  92  70  91  66 /   0   0  -   20  20
DEL RIO INTL AIRPORT           68  96  72  97  73 /   0   0  -   -   20
GEORGETOWN MUNI AIRPORT        63  92  71  91  67 /   0   0  -   20  20
HONDO MUNI AIRPORT             61  94  70  92  70 /   0   0  -   10  20
SAN MARCOS MUNI AIRPORT        62  93  73  93  70 /   0   0  -   10  20
LA GRANGE - FAYETTE REGIONAL   62  90  72  92  70 /  -    0  -   -   20
SAN ANTONIO INTL AIRPORT       64  96  72  94  71 /   0   0  -   10  20
STINSON MUNI AIRPORT           62  93  71  94  71 /   0   0  -   10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/04
Hazardous weather outlook, May 5, 4:23 AM CST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT WED MAY 5 2010

TXZ171>173-183>194-202>209-217>225-228-061030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Val Verde

When
May 5, 7:35 PM CST
Where
Val Verde forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

In Del Rio, a boy was found in a vehicle and taken to an area hospital where he was pronounced dead at 7:35PM CST. The high temperature in Del Rio on this day was 98 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Val Verde2010-05-053MaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234575.